Women's health discussion
forums, research news and
women's health issues.
DISCUSSION FORUMS...

Trying To Conceive

Surviving Miscarriage

Overcoming Infertility

Reproductive Health

General Health

Contraception

Pregnancy

Parenting

Babies and Toddlers

Relationships

Mental Health

Diet & Weight


ARTICLES ABOUT...

Relationships

Sexual Dysfunction

Looking Good

STDs

Men

Contraception

Reproductive Health

Conceiving

Pregnancy

Incontinence

Mental Health

Children's Health

Eating Well

Healthy Living

Supplements

Menopause

Weight Issues

Breast Cancer

Custom Search

9 October 2007
Antidepressant Drugs Double Risk Of Stomach Bleeding

Selective serotonin reuptake inhibitors (SSRIs), drugs commonly used to treat depression, may double the risk of gastrointestinal bleeding, say researchers from Wake Forest University School of Medicine. And when the drugs are taken with pain medications, the risk is more than 600 percent higher.

"Clinicians who prescribe these medications should be aware of the potential risk and may need to consider alternatives," said researcher Sonal Singh. "In addition, regulatory authorities should consider revising existing package inserts to highlight the magnitude of the risk."

Published in Alimentary Pharmacology & Therapeutics, the study found evidence that SSRIs (such as Paxil, Prozac and Zoloft) may be associated with bleeding of the lining of the digestive tract including the esophagus, stomach or upper part of the small intestine. Upper gastrointestinal bleeding may be potentially serious and require hospitalization for blood transfusions and other treatments.

The researchers also looked at the effects of taking SSRIs at the same time as non-steroidal anti-inflammatory drugs (NSAIDs) such as Celebrex and over-the-counter drugs such as aspirin and Aleve. They found that when the patients also took NSAIDs, the risk of upper gastrointestinal bleeding was six-times higher than in patients taking neither medication. The researchers said the combined use of NSAIDs and SSRIs may have a synergistic effect, which results in the elevated risk of bleeding.

"These findings emphasize the importance of clinicians taking a detailed gastrointestinal history from patients and targeting the use of SSRIs to patients who are at relatively low risk for upper GI bleeding," concluded Singh.

Related articles:

Antidepressants Pushing Women To Booze
Antidepressants May Interfere With Immune System
Is The Pill Messing With Your Mental Health?


Discussion Forums     About Us     Privacy
Your use of this website indicates your agreement to our terms of use.
2002 - 2013 Aphrodite Women's Health and its licensors. All rights reserved.